Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 144, NWS Birmingham, AL

August 25, 2008Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 5:49 AM CDT for Dallas County, Perry County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 5:49 AM CDT (10:49 UTC)
Expired
Aug 25, 2008, 6:15 AM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:10 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251049
TORBMX
ALC047-105-251115-
/O.NEW.KBMX.TO.W.0144.080825T1049Z-080825T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 AM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PERRY COUNTY IN CENTRAL ALABAMA...
  WESTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 615 AM CDT

* AT 544 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTHWEST OF
  FIVE POINTS...OR 11 MILES NORTH OF CAMDEN...MOVING NORTH AT 51 MPH.

* THE TORNADO WILL BE NEAR...
  ORRVILLE AND FIVE POINTS BY 555 AM CDT...
  BOGUE CHITTO BY 600 AM CDT...
  MARION JUNCTION BY 610 AM CDT...
  VALDEN BY 615 AM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY MORNING FOR
SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3220 8733 3220 8736 3227 8744 3231 8744
      3231 8742 3258 8744 3257 8713 3210 8722
      3210 8723
TIME...MOT...LOC 1049Z 183DEG 44KT 3220 8732

$$

17/KLAWS
1 follow-up statement
000 
WWUS54 KBMX 251100
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT MON AUG 25 2008

ALC047-105-251115-
/O.CON.KBMX.TO.W.0144.000000T0000Z-080825T1115Z/
DALLAS AL-PERRY AL-
600 AM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR CENTRAL
PERRY AND WEST CENTRAL DALLAS COUNTIES...

AT 600 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR SAFFORD...OR ABOUT 13 MILES
SOUTHEAST OF UNIONTOWN...MOVING NORTH AT 41 MPH.

THE TORNADO WILL BE NEAR...
  7 MILES WEST OF MARION JUNCTION BY 610 AM CDT...
  7 MILES SOUTHWEST OF VALDEN BY 615 AM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY MORNING FOR
SOUTHERN ALABAMA.

LAT...LON 3227 8744 3231 8744 3231 8742 3238 8742
      3258 8744 3258 8727 3256 8724 3226 8730
      3225 8738
TIME...MOT...LOC 1100Z 158DEG 36KT 3231 8739

$$

17/KLAWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 4:49 AM CDT, 1 hour earlier.

Area forecast discussion, Aug 25, 4:49 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 AM CDT MON AUG 25 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY.

MAIN WEATHER IMPACT WILL ONCE AGAIN BE HE REMNANTS OF FAY. UNLIKE
SUNDAY...EXPECT THERE TO BE MORE COVERAGE AND MORE LIKELY SEVERAL
RAIN BANDS. THE REMNANTS OF FAY WILL REMAIN NEARLY STATIONARY
TODAY...RESULTING IN NEARLY 100 POPS AREA WIDE. BY THIS
AFTERNOON...THE REMNANTS OF FAY WILL BEGIN TO SLOWLY TRACK
NORTHEAST. IMPACTS WILL CONTINUE TO BE EXPERIENCED THROUGH
WEDNESDAY.

TAKING A CLOSER LOOK AT TODAY...MAIN RAIN BAND ACROSS SOUTHWESTERN
PORTIONS OF THE AREA. AN ENHANCED RAIN BAND WILL BEGIN TO WORK
INTO THE SOUTHWESTERN PORTIONS OF THE AREA WITHIN THE NEXT HOUR.
THIS WILL BEGIN THE TORNADO THREAT ACROSS THE SOUTHERN PORTIONS OF
THE AREA. AS THE DAY PROGRESSES...AND WE GET SOME HEATING ACROSS
THE EAST AND NORTH A SECOND RAIN BAND WILL GET GOING. ACTIVITY
ALONG THIS BAND MAY BE MORE ISOLATED AND SCATTERED IN NATURE...SO
WILL NEED TO BE MONITORED AS THEY GET GOING. BY LATE AFTERNOON...
LOOK FOR WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS.

WITH THAT SAID...CURRENTLY HAVE A FLASH FLOOD WATCH GOING THROUGH
7 AM TUESDAY MORNING. DEPENDING ON THE TIMING AND MOVEMENT OF THE
REMNANTS OF FAY...MAY NEED TO EXTEND THE WATCH THROUGH TUESDAY
AFTERNOON...BUT WILL HOLD FOR NOW...AS TUESDAY WILL LIKELY NOT
INCLUDE ALL OF THE FORECAST AREA. WITH THAT SAID...COULD SEE AN
ADDITIONAL 3 TO 8 INCHES OF RAIN THROUGH WEDNESDAY...WITH LOCALLY
HIGHER AMOUNTS. WITH WHAT HAS ALREADY FALLEN...IF THIS
MATERIALIZES...THERE WILL BE SOME POSSIBLE RIVER FLOODING ISSUES
WEDNESDAY AND THURSDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY.

BY THURSDAY...MOST OF THE AREA WILL BE CLEAR OF IMPACTS FROM
FAY...BUT TYPICAL SUMMERTIME PATTERN WILL BE BACK IN PLACE...SO HAVE
KEPT ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR THE
AFTERNOON AND INTO THE EARLY EVENING. BY SATURDAY A COLD FRONT WILL
BEGIN TO APPROACH THE AREA AND INCREASE THE RAINFALL CHANCES WILL
INCREASE SATURDAY AFTERNOON...WITH SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...06Z TAF DISCUSSION.

ANOTHER ROUND OF RAIN SHOWERS IS SPREADING NORTHWARD FROM THE
GULF...AND WILL LIKELY MAKE IT TO TCL BY 07Z.  CEILINGS WILL BE IN
THE 500 TO 2000 FOOT RANGE AREA WIDE WITH INCREASING RAIN CHANCES
FOR THE REMAINDER OF THE STATE AS MORNING APPROACHES.  RAIN AND
THUNDERSTORMS WILL ONCE AGAIN BE WIDESPREAD TOMORROW...AND LIKELY BE
THE PREVAILING WEATHER AT ALL SITES FOR MUCH OF THE AFTERNOON.  AS
THE REMNANTS OF TROPICAL STORM SWING ACROSS THE AREA...DO NOT EXPECT
TO SEE MUCH DECREASE IN PRECIPITATION AFTER SUNSET.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     81  71  80  70  86 / 100  90  80  50  40
ANNISTON    82  71  81  72  86 / 100  90  90  60  40
BIRMINGHAM  82  72  82  72  87 / 100  90  80  50  40
TUSCALOOSA  81  73  84  73  91 / 100  80  70  40  30
CALERA      82  71  83  71  87 / 100  90  80  50  40
AUBURN      82  71  78  70  86 / 100  80  90  50  40
MONTGOMERY  83  72  83  73  88 / 100  80  70  50  40
TROY        83  72  83  73  87 /  90  80  70  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IS IN EFFECT
BETWEEN 7 AM MONDAY AND 7 AM TUESDAY FOR ALL AREAS.

&&

16/12
Hazardous weather outlook, Aug 24, 8:00 PM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT SUN AUG 24 2008

ALZ011>015-017>050-260100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
800 PM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE
REMNANT CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME
UNCERTAINTY DOES EXIST WITH PLACEMENT AND TIMING OF THE HEAVIEST RAIN
AMOUNTS...BUT AN ADDITIONAL 4 TO 8 INCHES MAY BE POSSIBLE ACROSS A
LARGE PART OF CENTRAL ALABAMA THROUGH TUESDAY. IF THESE RAIN AMOUNTS
MATERIALIZE...IT WOULD TRANSLATE INTO A POTENTIAL RIVER FLOODING
PROBLEM BY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:06 AM CDTTornado WarningBMXHale, Perry24 min
Aug 25, 6:27 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 hr
Aug 25, 7:05 AM CDTTornado WarningBMXLowndes, Montgomery25 min
Aug 25, 7:40 AM CDTTornado WarningBMXAutauga, Lowndes, Montgomery35 min
Aug 25, 7:57 AM CDTTornado WarningBMXBullock, Montgomery, Pike33 min
Aug 25, 7:57 AM CDTTornado WarningBMXAutauga, Elmore, Montgomery33 min
Aug 25, 8:12 AM CDTTornado WarningBMXMontgomery33 min
Aug 25, 8:16 AM CDTTornado WarningBMXBarbour29 min
Aug 25, 8:27 AM CDTTornado WarningBMXChilton33 min
Aug 25, 8:44 AM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell31 min
Aug 25, 8:47 AM CDTTornado WarningBMXClay, Coosa, Tallapoosa28 min
Aug 25, 8:59 AM CDTRiver Flood WarningBMXMontgomery3 days
Aug 25, 9:04 AM CDTTornado WarningBMXChilton, Shelby26 min
Aug 25, 9:10 AM CDTTornado WarningBMXClay, Talladega35 min
Aug 25, 9:12 AM CDTTornado WarningBMXBullock, Macon, Russell33 min
Aug 25, 9:24 AM CDTFlash Flood WarningBMXBullock, Macon3 hr
Aug 25, 9:25 AM CDTTornado WarningBMXChambers, Randolph35 min
Aug 25, 9:27 AM CDTFlash Flood WarningBMXShelby3 hr
Aug 25, 9:30 AM CDTTornado WarningBMXJefferson, Shelby30 min
Aug 25, 9:33 AM CDTTornado WarningBMXClay, Cleburne27 min
Aug 25, 9:36 AM CDTTornado WarningBMXLee, Macon, Russell39 min
Aug 25, 9:43 AM CDTFlash Flood WarningBMXJefferson3 hr
Aug 25, 9:57 AM CDTTornado WarningBMXCleburne, Randolph22 min
Aug 25, 10:49 AM CDTTornado WarningBMXClay, Talladega26 min
Aug 25, 10:59 AM CDTFlash Flood WarningBMXMontgomery3 hr
Aug 25, 11:03 AM CDTTornado WarningBMXBlount, St. Clair27 min
Aug 25, 11:31 AM CDTTornado WarningBMXBlount29 min
Aug 25, 11:55 AM CDTTornado WarningBMXCalhoun, Clay, Cleburne35 min
Aug 25, 11:57 AM CDTTornado WarningBMXRandolph33 min
Aug 25, 12:21 PM CDTFlash Flood WarningBMXCoosa, Jefferson, Shelby4 hr
Aug 25, 12:30 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah30 min
Aug 25, 12:56 PM CDTTornado WarningBMXCherokee, Etowah34 min
Aug 25, 1:30 PM CDTTornado WarningBMXPike30 min
Aug 25, 2:28 PM CDTTornado WarningBMXBarbour32 min
Aug 25, 3:02 PM CDTTornado WarningBMXBullock, Macon13 min
Aug 25, 3:03 PM CDTTornado WarningBMXBarbour27 min
Aug 25, 5:45 PM CDTTornado WarningBMXBarbour, Bullock, Pike30 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.